Indiana, 2001

Flooding and Hail in Indiana, July 7, 2001

July 7, 2001 · NWS IWX · 7 events in 4 counties and zones

3 flood, 2 lightning, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 6:08 AM EST, 37 minutes earlier.

Area forecast discussion, Jul 7, 6:08 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 AM EST SAT JUL 7 2001

INITIAL TSRA CLUSTER DEVELOPED AHEAD OF THETAE GRADIENT AND IS MVG
INTO MORE STABLE BL AIR. AS THIS INITIAL ACTIVITY MVS E WE SHOULD
SEE AN INC IN THE INSTABILITY UP UNTIL THE S/W OVR UPR MDWST ENTERS
AREA THIS AFTN...TRIGGERING POTENTIALLY SVR TSRA.

UPDATED FAR EAST TO ACCOUNT FOR THIS AM ACTIVITY...REST OF FCST LOOKS
GOOD.

.IWX...NONE.

JLA

In the hours before

Special weather statement, Jul 7, 5:00 AM EST, 1 hour 45 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SAT JUL 7 2001

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHERN
LOWER MICHIGAN...NORTHERN INDIANA...AND NORTHWEST OHIO TODAY.

WARM MOIST AIR WILL MOVE INTO THE AREA TODAY ALONG WITH AN UPPER
LEVEL DISTURBANCE. THIS WILL COMBINE TO BRING THE POSSIBILITY OF
SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...ALTHOUGH SOME DAMAGING WINDS ARE ALSO
POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR A LOCAL NEWS SOURCE FOR THE
LATEST WEATHER INFORMATION.

The radar

The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flood, La Porte

When
July 7, 6:45 AM EST
Where
La Porte County, Michigan City
Reported by
TRAINED SPOTTER
Coordinates
41.549, -86.742 (the zone’s center; the record gives no point)

Roads flooded in Michigan City with a few stalled vehicles.

Lightning, Fulton

When
July 7, 7:37 AM EST
Where
Fulton County, Rochester
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.047, -86.264 (the zone’s center; the record gives no point)

One person hit by lightning.

Lightning, Wabash

When
July 7, 7:45 AM EST
Where
Wabash County, La Fontaine
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

A two story wood frame house was destroyed by fire after being struck by lightning. No injuries.

Hail, Fulton

When
July 7, 8:19 AM EST
Where
Fulton County, Akron
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.050, -86.000

Thunderstorm Wind, Grant

When
July 7, 8:50 AM EST
Where
Grant County, Marion
Reported by
NEWSPAPER
Coordinates
40.550, -85.583

A large tree was uprooted on the east side of the Grant county fairgrounds. The tree blocked the entrance to the grounds and hit power lines cutting power to the fairgrounds into early afternoon.

Flood, Wabash

When
July 7, 9:00 AM EST
Where
Wabash County, Countywide
Reported by
NEWSPAPER
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Water over roads throughout the county.

Flood, Fulton

When
July 7, 10:00 AM EST
Where
Fulton County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
41.047, -86.264 (the zone’s center; the record gives no point)

Water over roads and some basements flooded especially in the Rochester and Akron areas. Mill Creekin Rochester out of its' banks but did not affect any structures. Many reports of more than 5 inches ofrain in 2 to 3 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253208, 5253205, 5253209, 5253204, 5253210, 5253207, 5253206.